Florida, 2004

Hail in Florida, June 27, 2004

June 27, 2004 · NWS JAX · 1 event in 1 county or zone

Quarter size hail in Ocala Estates along with 30-45 kt winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Quarter size hail in Ocala Estates along with 30-45 kt winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 27, 1:00 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 1:00 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SUN JUN 27 2004

...SCATTERED STRONG AND ISOLATED SEVERE STORMS POSSIBLE THIS
AFTERNOON...

.SHORT TERM...CONVECTION DEVELOPING PRETTY CLOSE TO MODEL
DEPICTIONS...WITH MAIN INITIAL CLUSTER ALONG THE WEST COAST
SEABREEZE AND TROUGH AXIS. SHORT TERM MODELS ALL SHIFT THIS AXIS
SOUTHWARD THIS AFTERNOON WHILE CONVERGENCE BAND SETS UP ALONG THE
EAST COAST. THEREFORE...EXPECT THE GREATEST COVERAGE OVER THE
SOUTHERN PORTIONS OF THE CWA PRIMARILY AND EXTENDING NORTHEAST
THROUGH CLAY AND PUTNAM COUNTIES AS WELL AS  JAX METRO AREAS.
POTENTIAL FOR STRONG TO POSSIBLY SEVERE STORMS REMAINS AS SUFFICIENT
DRY AIR EXISTS IN THE MID LEVELS ALONG WITH COOL 500 MB TEMPS
CREATING STEEP LAPSE RATES ACROSS THE FORECAST AREA. WILL STILL BE
DEALING WITH A DIVERGENT UPPER ATMOSPHERE PATTERN AS PINCHED RIDGE
AFFECTS MAINLY THE FLORIDA PORTION THROUGH THIS EVENING.

EXPECT CONVECTION TO PERSIST INTO LATE EVENING ONCE AGAIN BEFORE
GIVING WAY TO DECREASING DEBRIS CLOUDS. FOR MONDAY...GULF TUTT
SYSTEM CONTINUES TO SHIFT EAST AND DAMPEN OUT...WITH MAIN
CONSEQUENCE BEING A DECREASE IN UPPER DIVERGENCE OVER THE AREA.
THIS SHOULD LEAD TO MORE IN WAY OF CLIMO LIKE POPS FOR THE AFTERNOON
AS SHORT WAVE ENERGY LOOKS TO REMAIN NORTH OF THE REGION FOR MOST
OF THE AFTERNOON. WILL NEED TO WATCH HOWEVER...IMPRESSIVE VORTICITY
CENTER ROTATING THROUGH THE DEEP SOUTH WHICH COULD LEAD TO SOME BOW
SEGMENTS TO AFFECT POINTS FURTHER EAST AND SOUTH OF WHAT THE MODELS
INDICATE. WILL KEEP SOME OVERNIGHT POPS FOR THE NORTHERN PORTIONS
OF THE FORECAST AREA...BUT LIMIT TO LOW END SCATTERED AT THIS TIME.
STRONG TO SEVERE STORMS LOOK TO CONTINUE DURING THIS TIME AS MID
LEVELS COOL FURTHER...STEEPENING LAPSE RATES AND INCREASING THE
LARGE HAIL POTENTIAL. AS WITH THE PAST FEW DAYS...MAIN 850 JET
REMAINS JUST NORTH OF THE AREA...BUT ENOUGH WINDS PRESENT JUST OFF
THE SURFACE TO AID IN THE DEVELOPMENT OF WET MICROBURSTS FOR THE
NORTHERN FORECAST AREA.

WILL BE SHIFTING FROM A MESO-SCALE ENVIRONMENT TO MORE OF A
SYNOPTIC INFLUENCE ON TUESDAY AS SHORTWAVE ENERGY DIVES IN TO
SOUTHEAST GEORGIA. WILL USE A BLEND OF MODEL GUIDANCE WHICH
DEVELOPS HIGHEST POPS ACROSS THE WESTERN PORTIONS AND TRACKS WHAT
MAY DEVELOP INTO A DECENT LINE OF SHOWERS AND THUNDERSTORMS EASTWARD
ACROSS THE CWA THROUGH TUESDAY EVENING. GFS LESS AGGRESSIVE WITH
SOUTHWARD DISPLACEMENT OF UPPER ENERGY...BUT BELIEVE MUCH OF THE
ACTIVITY WILL BE SELF SUSTAINING AND AIDED BY DEVELOPING COLD POOLS
TO MATCH MORE CLOSELY TO ETA DEPICTION. FOLLOWING THE ETA SUITE
THOUGH WEDNESDAY LEAVES THE HIGHEST POPS IN THE SOUTH WITH SLIGHT
CHANCE TO THE NORTH. WILL NOT BITE OFF ON THIS SOLUTION QUITE YET...
YIELDING INSTEAD TO MORE CLIMO TYPE POPS FOR THE NORTH.

.LONG TERM...PATTERN LOOKS TO CONTINUE TO BE DOMINATED BY QUASI-
STATIONARY BOUNDARY TO THE NORTH AND POSSIBLE TROPICAL MOISTURE
INCREASE FROM THE SOUTH BY MID WEEK. WILL KEEP POPS AT OR SLIGHTLY
ABOVE CLIMO THROUGH THE PERIOD. &&

.MARINE...THE RIDGE WILL REMAIN SOUTH OF THE AREA WITH A GENERALLY
SOUTH TO SW FLOW THROUGH TUESDAY THEN DRIFT NORTHWARD RESULTING IN A
SOUTHEAST FLOW FOR THE OUTLOOK PERIOD. ALTHOUGH WINDS HAVE BEEN 10 KT
OR LESS PAST FEW HOURS EXPECT A NOCTURNAL SURGE TO BRING WINDS 10 TO
15 KT.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 91 71 89 / 30 40 40 60
SSI 76 89 75 88 / 50 30 40 50
JAX 72 92 72 89 / 50 40 40 50
SGJ 74 90 75 88 / 40 40 40 50
GNV 72 93 71 90 / 60 40 30 50
OCF 72 92 72 90 / 60 40 30 60
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Jun 27, 10:00 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN JUN 27 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT SUN JUN 27 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG STORMS AGAIN THIS AFTERNOON AND EVENING...

MOIST SOUTHWEST FLOW WILL CONTINUE ACROSS THE AREA TODAY...WITH
SCATTERED THUNDERSTORMS ONCE AGAIN EXPECTED...MAINLY DURING THE
AFTERNOON AND EVENING. IT IS ANTICIPATED THAT THE STRONGEST STORMS
WILL FORM ALONG THE SEABREEZES AND BOUNDARY INTERACTIONS LATE IN
THE DAY...GENERALLY FROM MARION COUNTY IN FLORIDA NORTHEAST ALONG THE
FLORIDA AND GEORGIA COASTAL COUNTIES.

THE STRONGEST STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH
AND HAIL...AS WELL AS FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.
A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS
EVENING. MOVEMENT OF THE STORMS WILL BE GENERALLY TO THE EAST AT 10
TO 15 MPH...BUT MOVEMENT WILL BE SLOWER AND MORE ERRATIC ALONG THE
SEABREEZES.

PRIOR TO STORM DEVELOPMENT...THE MOIST CONDITIONS WILL COMBINE WITH
WARM TEMPERATURES TO PRODUCE HEAT INDICES BETWEEN 100 AND 105 THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jun 27, 2:44 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT SUN JUN 27 2004

FLZ021-272030-
SUWANNEE FL-
344 PM EDT SUN JUN 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OBRIEN...OR ABOUT 13 MILES EAST OF
MAYO...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND OBRIEN...MCALPIN AND WELLBORN THROUGH 430 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Local storm report, Jun 27, 3:51 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     BAYARD                  30.14N 81.51W
06/26/2004                   DUVAL              FL   UTILITY COMPANY

            JACKSONVILLE ELECTRICAL AUTHORITY REPORTED TREES AND
            POWER POLES DOWN COUNTY-WIDE SATURDAY EVENING...CAUSING
            INTERRUPTED POWER TO AT LEAST TWENTY THOUSAND CUSTOMERS.

&&

ECZ
Special weather statement, Jun 27, 3:53 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
453 PM EDT SUN JUN 27 2004

FLZ040-272145-
MARION FL-
453 PM EDT SUN JUN 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWEST MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM
EDT...

AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES SOUTHWEST OF SANTOS...OR ABOUT
9 MILES NORTH OF INVERNESS...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...SANTOS...
OCALA...LAKE WEIR AND BELLEVIEW THROUGH 545 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jun 27, 4:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT SUN JUN 27 2004

FLZ040-272200-
MARION FL-
522 PM EDT SUN JUN 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWEST MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600 PM
EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF FLEMINGTON...OR ABOUT 5
MILES NORTHEAST OF WILLISTON...WITH LITTLE MOVEMENT. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FLEMINGTON THROUGH 600 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jun 27, 4:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT SUN JUN 27 2004

FLZ036-272215-
ALACHUA FL-
524 PM EDT SUN JUN 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 615 PM EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF ORANGE HEIGHTS...OR
ABOUT 4 MILES EAST OF GAINESVILLE...MOVING EAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ORANGE HEIGHTS
THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jun 27, 5:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 PM EDT SUN JUN 27 2004

FLZ025-032-272300-
CLAY FL-DUVAL FL-
607 PM EDT SUN JUN 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEAST CLAY
AND SOUTHERN DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 700 PM EDT...

AT 607 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF DOCTORS INLET...OR
ABOUT 5 MILES WEST OF ORANGE PARK...MOVING NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOCTORS INLET...
BELLAIR-MEADOWBROOK TERRACE...JACKSONVILLE HEIGHTS...ORANGE PARK...
SAN MARCO...ORTEGA AND MANDARIN THROUGH 700 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE

The radar

The Jacksonville radar (KJAX), 156 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
June 27, 5:10 PM EST
Where
Marion County, 10 mi W of Ocala
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.183, -82.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397139.